Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 51, NWS Phoenix, AZ

August 13, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 13, 2017, 2:29 AM MST for Maricopa County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 2:29 AM MST (09:29 UTC)
Expired
Aug 13, 2017, 7:00 AM MST
In force
5 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 46 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 9.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WGUS55 KPSR 130929
FFWPSR
AZC013-131230-
/O.NEW.KPSR.FF.W.0051.170813T0929Z-170813T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
229 AM MST SUN AUG 13 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 530 AM MST

* At 227 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one and one half inches 
  of rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  South Phoenix, Laveen, South Mountain Park, and Komatke. 

Additional rainfall amounts of one half to one inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3341 11201 3326 11206 3329 11219 3331 11220
      3330 11221 3331 11227 3340 11228 3339 11216
      3344 11215

$$

CK
3 follow-up statements
600 
WGUS75 KPSR 131020
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
320 AM MST SUN AUG 13 2017

AZC013-131230-
/O.CON.KPSR.FF.W.0051.000000T0000Z-170813T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
320 AM MST SUN AUG 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM MST FOR
MARICOPA COUNTY...

At 319 AM MST, Doppler radar indicated thunderstorms produced heavy 
rainfall across the warned area over the past couple hours. Up to 
two inches of rain have already fallen. Flash flooding is expected 
to begin shortly.

Some locations that will experience flooding include...
South Phoenix, Laveen, South Mountain Park, and Komatke. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3341 11201 3326 11206 3329 11219 3331 11220
      3330 11221 3331 11227 3340 11228 3339 11216
      3344 11215

$$

CK
694 
WGUS55 KPSR 131214
FFWPSR
AZC013-131400-
/O.EXT.KPSR.FF.W.0051.000000T0000Z-170813T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
514 AM MST SUN AUG 13 2017

The National Weather Service in Phoenix has extended the

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 700 AM MST

* At 512 AM MST, gauge reports indicated rainfall amounts of around 
  two inches across the warned area. Flash flooding is likely 
  occurring within the warned area.

* Some locations that will experience flooding include...
  South Phoenix, Laveen, South Mountain Park, and Komatke. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3341 11201 3326 11206 3329 11219 3331 11220
      3330 11221 3331 11227 3340 11228 3339 11216
      3344 11215

$$

CK
516 
WGUS75 KPSR 131354 RRA
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
654 AM MST SUN AUG 13 2017

AZC013-131404-
/O.EXP.KPSR.FF.W.0051.000000T0000Z-170813T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
654 AM MST SUN AUG 13 2017

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 700 AM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3341 11201 3326 11206 3329 11219 3331 11220
      3330 11221 3331 11227 3340 11228 3339 11216
      3344 11215

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:25 PM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 12, 9:25 PM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
925 PM MST Sat Aug 12 2017

.UPDATE...Updated aviation discussion...

.SYNOPSIS...
Sufficient moisture remains in place this weekend supporting a few
showers and thunderstorms across central and eastern Arizona. On
Monday, a drying trend will end storm chances across the lower
elevations with only limited chances remaining across the higher
terrain. After Tuesday and through the end of the week, mostly clear
skies and dry conditions will prevail with near normal temperatures.

&&

.DISCUSSION...
A subtle midlevel shortwave embedded in westerly flow likely aided
by gravity wave action from overnight Mexican convection had
enhanced deep layer moisture convergence leading to scattered
showers across central Arizona earlier this morning. 12Z KPSR
sounding sampled a robust moisture intrusion through the H7-H5 layer
tapping a portion of the available 1500 J/kg MUCape. This shortwave
has dampened and moved east while more defined anti-cyclonic flow
and warming aloft attempts to advect east from western Arizona.
Despite this temporary unfavorable synoptic setup, substantial
moisture in a sfc-H7 layer still lingers through central and eastern
Arizona this afternoon.

More organized deep convection through much of central Arizona will
be difficult to come by later this afternoon and evening with
activity more focused through northern and far southeast Arizona.
The main exception will be terrain driven showers where the
environment has been more well mixed and upslope thermal
circulations are capable of briefly breaking inhibition aloft. Then
overnight, with moisture floating about the H7 layer and potential
gravity waves, a similar setup to this morning may exist where a
slug of 12 g/kg H7 moisture is saturated in the form of accas
showers. Several NAM based members depict this scenario though
certainly its not a foregone conclusion, and conceptually would
think any activity Sunday morning would be even more isolated and
weaker than this morning.

Through the day Sunday, deeper and stronger westerly flow will
impinge on the CWA with more intrusive drying eating away at the
current moisture profiles. The most notable drying will start above
the H7 level, but work to the sfc and erode boundary layer moisture
profiles through southeast California and western Arizona. The
biggest forecast challenge is determining the magnitude and quality
of moisture remaining over central Arizona during peak heating and
ahead of this deeper dry airmass. Both the GFS and NAM BUFR
soundings suggest 11-13 g/kg of moisture holding in the sfc-750mb
layer tomorrow afternoon, however the amount of drying (or lack
thereof) at the top of the boundary layer along with the influence
of any early day cloud cover could limit (or enhance) late afternoon
and evening convective potential. At this time, the preponderance of
high resolution ensemble members show only minimal activity Sunday,
though will need to closely monitor this time frame for not only
thunderstorms but outflow winds as well.

Starting Monday, the overall synoptic pattern through the western
Conus will resemble a mid/late September flow pattern more than
August with a progressive, deep negative height anomaly moving into
the intermountain West. By the afternoon, strong westerly flow
should have completely scoured away quality moisture with PWATs
falling below an inch at Phoenix and remarkably below 1/3 inch over
southeast California. Chopped away POPs Monday feeling convection
will be concentrated over the Rim and White while the deep westerly
flow steers any cells away from the forecast area.

Tuesday through Friday look be exceptionally dry for August with
surface dewpoints falling into the 40s and PWATS in a 0.25-0.75 inch
range. Even though we dry out, temperatures will be hindered by
unusually low heights and thicknesses aloft. In fact, H5 heights
only in a 584-588dm range will be common much of the week (typical
for late September, not mid August). Thus, high temperatures near
seasonal normals (or even a few degrees below) seem very likely with
overnight lows locally dipping to a few degrees below normal due to
the drier airmass and efficient nocturnal cooling. Some moisture may
start to seep back into southern Arizona as early as Friday, but
more likely next Saturday as the flow begins to shift more out of
the south to southeast.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Outflows from thunderstorms that have developed over the higher
terrain to the north are now moving into the greater Phoenix area at
the present time. Gusty northerly winds in the 15-25 mph range can
be expected over the next couple of hours before becoming easterly
at/just after midnight. Thunderstorms developing over the west
valley at this time could also affect the terminals between now and
midnight, thus will be including VCTS in the terminals during this
period as well. Lesser chances for SHRA/TS after midnight as well,
but confidence is still too low at this point to include anything
more than VCSH at this time. Sct-Bkn mid/high cloud decks likely to
persist into Sunday morning before some clearing in the afternoon.
At this point, shower/TS chances look to be substantially less for
Sunday afternoon/evening.

Southeast California/Southwest Arizona including KIPL and KBLH: No
Little aviation concerns over the next 24 hours as winds remain
southerly at KBLH and from the southeast at KIPL. Showers and storms
should stay well to the east of the terminals.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Unusually dry air will settle over the districts during this time
frame with almost no chance of showers or thunderstorms through the
week. Unlike most mid-monsoon breaks, temperatures will stay near
the seasonal average. With the introduction of drier air, minimum
afternoon humidity levels will fall back to a 10-20% range though
overnight recovery will remain fair to good. Upslope afternoon wind
gusts will be stronger than typical monsoon season levels Tuesday
and Wednesday with the passage of a early fall-like weather
disturbance through northern Arizona.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Kuhlman
AVIATION...Percha
FIRE WEATHER...MO

In the hours before

Local storm report, Aug 12, 11:07 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1107 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLOOD            3 NNW GOODYEAR          33.48N 112.42W
08/12/2017                   MARICOPA           AZ   LAW ENFORCEMENT

            ADOT REPORTS L-303 SB EXIT AT THOMAS WAS
            FLOODED.

&&

MP
Local storm report, Aug 12, 11:12 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1112 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     2 WNW CHANDLER          33.30N 111.90W
08/12/2017  E50 MPH          MARICOPA           AZ   PUBLIC

            50 MPH WIND GUST NEAR CHANDLER FASHION MALL.

&&

MP
Local storm report, Aug 12, 11:50 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1150 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLASH FLOOD      2 N GOODYEAR            33.46N 112.41W
08/12/2017                   MARICOPA           AZ   PUBLIC

            SOME ROADS IMPASSABLE DUE TO FLOODING NEAR
            SARIVAL & MCDOWELL. - CORRECTION ISSUED FOR
            EVENT TYPE.

&&

MP
Local storm report, Aug 12, 11:52 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1152 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      2 NNW GOODYEAR          33.47N 112.42W
08/12/2017                   MARICOPA           AZ   PUBLIC

            8-10 INCHES OF WATER IN THE ROADWAY. NEAR W
            ALMERIA RD AND N 160TH AVE. CORRECTION
            ISSUED FOR EVENT TYPE.

&&

MP
Local storm report, Aug 12, 11:53 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1153 PM MST SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLASH FLOOD      3 NNW GOODYEAR          33.48N 112.42W
08/12/2017                   MARICOPA           AZ   LAW ENFORCEMENT

            ADOT REPORTS L-303 SB EXIT AT THOMAS WAS
            FLOODED. CORRECTION ISSUED FOR EVENT TYPE.

&&

MP
Local storm report, Aug 13, 1:54 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
154 AM MST SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     FLASH FLOOD      3 SSW GUADALUPE         33.32N 111.97W
08/13/2017                   MARICOPA           AZ   LAW ENFORCEMENT

            WATER RESCUE NEAR I-10 AND RAY RD.

&&

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:05 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 12, 7:37 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 12, 7:50 PM MSTSpecial Weather StatementPSRMaricopa55 min
Aug 12, 8:56 PM MSTSpecial Weather StatementPSR64 min
Aug 12, 9:10 PM MSTSpecial Weather StatementPSRMaricopa65 min
Aug 12, 9:27 PM MSTAreal Flood AdvisoryPSRMaricopa5 hr
Aug 12, 9:55 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Aug 12, 10:01 PM MSTSpecial Weather StatementPSR59 min
Aug 12, 10:12 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 12, 10:20 PM MSTSpecial Weather StatementPSR55 min
Aug 12, 10:26 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min
Aug 12, 10:38 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 12, 10:45 PM MSTFlash Flood WarningPSRMaricopa4 hr
Aug 12, 10:54 PM MSTSpecial Weather StatementPSRPinal66 min
Aug 12, 10:59 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 12, 11:29 PM MSTAreal Flood AdvisoryPSRPinal5 hr
Aug 12, 11:34 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 12, 11:45 PM MSTFlash Flood WarningPSRPinal5 hr
Aug 13, 12:03 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 13, 1:32 AM MSTAreal Flood AdvisoryPSRMaricopa118 min
Aug 13, 1:59 AM MSTFlash Flood WarningPSRMaricopa5 hr
Aug 13, 2:51 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 13, 3:13 AM MSTAreal Flood AdvisoryPSRPinal2 hr
Aug 13, 3:57 AM MSTFlash Flood WarningPSRPinal3 hr
Aug 13, 4:34 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 13, 5:41 AM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 13, 6:44 AM MSTAreal Flood WarningPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.